A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Results 1 to 5 of 5

Thread: Question about high ammonia levels

  1. #1
    Newbie New User
    Join Date
    Jun 2013
    Posts
    1

    Question about high ammonia levels

    My stepfather was diagnosed with Stage 4 liver cancer with lung mets back in October. He has tried Nexavar and was unable to take it. Now he has has several rounds of traditional chemo and has been very successful with it. He had scans on yesterday, June 26, 2013 and the tumor on his liver is untraceble and the lung mets are diminished as well. But, recently he has been very confused and slurged speech. My mom mentioned this to his doctor and they tested his ammonia levels. The doctor said it was elevated and put him on meds for it. My question is, is this a symptom of liver failure for him? He also was diagnosed with Hep C 21 years ago. He also has Cirrosis. He is not a candidate for liver transplant due to lung mets. He also has slight swelling in stomach and legs. Should we expect him t get progressively worse or could he get better? I fear he is in liver failure and it's only going to get worse. Just want to prepare myself.
    Thanks,
    Jennifer

  2. #2
    Super Moderator Top User Hope2012's Avatar
    Join Date
    Nov 2011
    Posts
    888
    Elevated ammonia can be a problem with either the liver or the kidney...but considering your stepfather's history with hep c, cirrhosis and cancer it's likely that liver damage is the culprit. You really should be asking his doctor this questions as I'm sure there is a lot in his medical history that we just don't know about...and his primary care doctor should be able to fit all the pieces together. It is great news that his scans has showed that treatment seems to be working...now just figure out what's going with the ammonia levels and hopefully he will improve even further. Good luck!
    This dark night shall end and the sun will rise again...
    Believe

    - Dad diagnosed in 1992 with primary bladder cancer
    - bladder removed and new one made from resected intestine
    - chemotherapy regimen started
    - mets to large intestines discovered in 1993...more chemo...tumors disappearing
    - complained of neck pain Dec 1994. Mets to brainstem confirmed
    - passed away Feb 24, 1995

  3. #3
    Jen- yeah the ammonia levels can somewhat be controlled with a diuretic and something called lactulose- ask his doctor about that its RX only. Hoping things will get better once they straighten that out.
    more than likely its his liver having a rough time of it but you mentioned he was on meds my doctor also put me on thistle suppliments for added support you might have a doctor willing to incorporate some suppliments too. dont do it without consulting his doctor some suppliments dont mix well with some meds and could cause more harm than good if not taken with the proper things.
    MOMS Journey
    April06- Emergencysurgery,exploratory,10units blood,largetumor and 10inches of colon removed,temp.colostomy.diagnosed stage IV colon.
    oxyplatin,5fu
    Oct06-radiation,surgery,several lymphs,cervix,1 ovary,fallopian,40% remaining colon,large tumor to adipose tissue,appendix,gallbladder removed.permant colostomy/iliostomy
    oxyplatin,transfusion.
    April 07-xeloda-overdose
    surgery-1/3liver,partial diaphra, removed clipped and questionable spots oblated.
    port-port rejection-port removed 1week.
    picc line,5fu,oxyplatin,camptosar.
    Oct-08-surgery-remaining ovary engulfed in tumor,partial bone scrape.
    transfusion central line TPN 1 month.
    oct-09-surgery tumor ,colon and jejuneum removed.
    xeloda reduced. severe dehydration,heart attack.
    april10-remission-avistan
    oct-10-erbitux,camptosar
    Jan-11-5fu
    mar-11 return to original site-oxyplatin,5fu
    Aug-11-erbitux,camptosar.
    dec-28-blood transfusion
    dec-30-back to chemo erbitux camtosar
    Jan-16 injections neulasta and aranesp
    feb16-transfusion
    feb 21-Tumor found stomach,liver, and liver "hot spots" inflamed lymph in rt ureter in kidney causing obstruction-surgery schedualed Mar 16.
    march 16/12-no more kidney obstruction not lymph ...dehydration is causing blockage, two litters blood for anemia, stomach liver tumor small-med,abalation, 1 hidden tumor deep in muscle mass on side flank(hid from scans) -gone!
    june/15/12-blood transfusion
    starting a regimine of celebrex
    aug/16/12-blood transfusion
    aug/30-12 discontinued celebrex -failure one kidney. needed to see urologist
    sept/10-12-good urologist report one kidney functioning well for now.
    oct/23/12-chemo pill Stivarga(regorafenib)
    Nov/22/12-blood transfusion
    dec/18/12-blood transfusion chemo pill dosage cut back to 1 pill.
    Feb/21/13 neulasta injection
    Feb/22/13-blood transfusion. still taking stivarga.
    mar/20/13-arenespt injection rehydration and magnesium IV
    mar/21/13-acute renal failure-kidney infection
    april/1/13.-recovery from 4 day coma infection cleared/4 units blood/ off stivarga/starting rehab therapy,
    swollen hand no apparent reason black spots in vision off and on. both cleared up.
    may/22/13-home oxycodone for pain shoulder neck arm
    june/1/13 pain subsided off oxy onto aleve
    june/09/13-pain back off aleve on vicodin
    june 10/13-cancer in back/neck- starting radiation for arm neck and shoulder pain.
    june24/13-last day of radiation-on steroids
    july1/13-swollen legs and feet-lasix off steroids still on vicodin and xanax
    july 23/13 vicodin cut in half blood transfusion.
    sept/6/13-off all pain meds since late aug
    scan results fracture in spine mid back
    sept/12/13-spine healing on its own,weaning off steroids, no visible tumors.
    nov/7/13-edema both legs and one arm on lasix since oct.
    nov/21/13- leg edema subsiding still alot in one arm- she is talking but keeps her eyes closed. achy but no major pain. nurse and aide to visit once a week schedualed. having trouble standing.
    nov/24/13-sadly but peacefully moms cancer journey is at an end, she will start her new spiritual journey together hand in hand with dad.

  4. #4
    Newbie New User
    Join Date
    Jul 2013
    Posts
    2
    Dear Friend, i am afraid to ask about your stepfather now, i hope he is better... but i beleive that you started seeing his color going to be more and more yellow espacially his eyes, this is because of the billirubin ... you cannot do anything if this is the case.
    if he starting to stop eating please use: MEGACE it is the only way for him to keep eating a little bit
    For the amonia level, you will start feeling that he is not concentrated and he will loose his conciance a lot, so use as sheila said Laclutulose medcine, i propose to you DUPHALAC as it will help him to go to the toilette a lot.
    I had this experience with my father and he passed out last year... please update us if you need any help or your don't know what do to..

  5. #5
    Newbie New User
    Join Date
    Mar 2018
    Posts
    1
    Oh my gosh Sheila, I am so broken hearted when reading all your Mom went thru. Not just her, but you are still living with it all. She is at rest. I pray you have found peace and this has come to a positive conclusion in your life. When my Mom died, and then my Dad, the peace came for me, knowing that nobody could do anymore harm to them. Their suffering was over. It's no way to die.

 

Similar Threads

  1. Very concerned about dad's high PSA levels
    By auxentius in forum Prostate Cancer Forum
    Replies: 7
    Last Post: 02-27-2013, 07:44 PM
  2. Sorafenib treatment and effects on ammonia levels
    By amacario in forum Liver Cancer Forum
    Replies: 1
    Last Post: 06-13-2008, 04:07 AM
  3. Replies: 0
    Last Post: 04-23-2005, 12:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •